Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 116, NWS Cleveland, OH

May 22, 2004Cuyahoga County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 22, 2004, 11:31 PM EDT for Cuyahoga County, Ohio. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 11:31 PM EDT (03:31 UTC)
Expired
May 23, 2004, 12:15 AM EDT
In force
44 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Cuyahoga County, OH

The radar

The Cleveland radar (KCLE), 28 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 4:20 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1521 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1521 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 230331
SVRCLE
OHC035-230415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1131 PM EDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUYAHOGA COUNTY IN NORTHEAST OHIO...

* UNTIL 1215 AM EDT

* AT 1131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLEVELAND HEIGHTS...OR ABOUT 6 MILES EAST
  OF CLEVELAND...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLEVELAND HEIGHTS
  SOLON

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4160 8164 4142 8168 4133 8137 4155 8137

$$

MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 8:05 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 22, 8:05 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
805 PM EDT SAT MAY 22 2004

.DISCUSSION...
CONVECTION RESPONSIBLE FOR SVR WATCH 250 WASHED OUT UPON REACHING NW
OH. FOCUS HAS SHIFTED BACK TO NRN IL WHERE WRM ADV FLOW TRIGGERING
NEW ACTIVITY. THIS SHOULD CONT TO DVLP AND MAY PROPAGATE EWRD INTO
NRN OH LATER TNGT.  WL ADJUST WORDING IN ZONES TO SHOW BULK OF TSTMS
SHUD BE AFT MIDNITE. WL LV FLOOD WATCH ALONE AS MANY AREAS STILL HV
PROBS AND ANY ADDITIONAL RA AT ALL WL BE TOO MUCH. OTHER CONVECTION
NR STNRY FNT STAYING N OF LERI WITH THE EXCEPTION OF A FEW CELLS
FORMING JUST E OF ERI. WONT BE SUPRISED IF WATCH IN WRN PA COMES
DOWN SOON TOO.

REST OF FCST GNLY OKAY...NEEDING ONLY A FEW MINOR ADJUSTMENTS.

&&

.PREV DISCUSSION...
ANOTHER BUSY DAY. AM VERY CONCERNED ABOUT COMPLEX OVER ILLINOIS/NW
INDIANA. 1000-500MB THICKNESS LINES WOULD POINT THIS COMPLEX INTO
THE CWFA OVERNIGHT. THE ETA AND GFS SUGGEST THIS AS WELL AND LATEST
RADAR TRENDS CONFIRM THE MOVEMENT TOWARD THE AREA. WITH ALL THE
FLOODING ONGOING ACROSS THE THE AREA...AND IF THE COMPLEX CONTINUES
TO DROP 1-2 INCHES OF RAIN PER HOUR...FLOODING SITUATIONS IN THE
AREA COULD BECOME EXTREMELY DANGEROUS. WILL THEREFORE GO WITH
ANOTHER FLOOD WATCH THROUGH NOON TMRW. SVR WX ALSO A CONCERN WITH
STRONG INSTABILITY....BOTH WITH THE COMPLEX OVER ILLINOIS MOVING
INTO OHIO...AND ALSO WITH THE LAKE BREEZE AND CONVECTIVE BOUNDARIES
ACROSS THE AREA. CELLS ALONG THE LK BRZ HAVE EXHIBITED STRONG
ROTATION THIS AFTN.

NOT MUCH CHANGE FOR TMRW. PERHAPS WE CAN GET A DRY DAY...BUT WITH
THE FRONT NEARBY AND EXCESS INSTABILITY IT MIGHT BE TOUGH. MOS POPS
ALL IN THE CHC RANGE (LKLY FROM NGMMOS)...SO CHC POPS SEEM
REASONABLE. WIDESPREAD TEMPS IN THE 80S ONCE AGAIN WITH 850MB TEMPS
IN THE UPR TEENS C. ETA HAS THE AREA CLEARING/DRYING OUT MONDAY AS
THE FRONT MOVES ONCE AGAIN SOUTH OF THE AREA. DO NOT WANT TO GO
TOTALLY DRY ON MONDAY HOWEVER AS AREAS NORTH OF THE WARM FRONT HAVE
BEEN VERY ACTIVE LATELY.

REALLY NO MAJOR CHANGES TO THE EXTENDED. SAME IDEA AS PREV FCSTS.
TROUGH SHOULD DIG INTO THE LAKES WITH A COLD FRONTAL PASSAGE TUE
NIGHT. HIGH TRIES TO BUILD IN WED...BUT CYCLONIC FLOW...COLD AIR
ALOFT AND PROXIMITY TO FRONT COULD BRING SOME SHOWERS/TSTMS THRU WED
EVENING. WILL GO DRY THU WITH HIGH PRES OVERHEAD. CONTINUED CHC POPS
FRI AND SAT AS THE GFS SHOWS A S/WV APPROACHING THE AREA AND FRONTAL
BOUNDARY NEARBY. ENSEMBLES AND OTHER MED RANGE MODELS AGREE WITH
THIS GENERAL SOLN. COOLEST DAYS WED AND THU...WARMING ONCE AGAIN TO
ABV NORMAL BY SAT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL NOON SUNDAY.
PA...FLOOD WATCH UNTIL NOON SUNDAY.
&&

MRD
Hazardous weather outlook, May 22, 5:47 AM EDT, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
547 AM EDT SAT MAY 22 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-221145-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
547 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS ACROSS NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA TODAY.  IN ADDITION...SOME OF THE THUNDERSTORMS COULD
PRODUCE LOCALLY HEAVY RAINS.  WITH THE GROUND ALREADY SATURATED FROM
RECENT RAINS...ANY ADDITIONAL RAINFALL TODAY OR TONIGHT COULD CAUSE
FLOODING.

.DAYS TWO THROUGH SEVEN...

THE STORM PREDITION CENTER HAS INDICATED THAT THERE IS ALSO A SLIGHT
RISK FOR SEVERE THUNDERSTORMS ON SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 22, 8:31 PM EDT, 3 hours before
OHZ003-006>014-017>023-027>033-036>038-047-089-230100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
831 PM EDT SAT MAY 22 2004

SEVERE THUNDERSTORM WATCH #250 THAT WAS IN EFFECT FOR...ASHTABULA
LAKESHORE...ASHTABULA INLAND...LAKE...LUCAS...GEAUGA...CUYAHOGA...
OTTAWA...WOOD...LORAIN...SANDUSKY...TRUMBULL...ERIE...SUMMIT...
PORTAGE...HURON...MEDINA...SENECA...HANCOCK...MAHONING...ASHLAND...
CRAWFORD...RICHLAND...WAYNE...WYANDOT...STARK...MORROW...MARION...
HOLMES AND KNOX COUNTIES... HAS BEEN CANCELLED.

THE THUNDERSTORMS MOVING INTO THE AREA WEAKENED AND DISSIPATED...SO
THE WATCH WAS CANCELLED.

ADDITIONAL THUNDERSTORMS ARE STILL EXPECTED LATER TONIGHT SO OTHER
WATCHES MAY BE ISSUED ALONG WITH POSSIBLE WARNINGS.

ADAMS
Special weather statement, May 22, 10:07 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1007 PM EDT SAT MAY 22 2004

OHZ027-036-230505-
MARION OH-WYANDOT OH-
1007 PM EDT SAT MAY 22 2004

STANIDNG WATER IS STILL COMMON IN MARION AND WYANDOT COUNTIES FROM
THE RECENT HEAVY RAINS.

SOME ROADS ARE EITHER STILL CLOSED OR HAVE HIGH WATER ON THEM IN
MARION AND WYANDOT COUNTIES. THE WATER WILL SLOWLY RECEDE. IN THE
MEANTIME MOTORISTS WILL NEED TO USE CAUTION IF THEY ENCOUNTER ROADS
WITH HIGH WATER AS THE WATER MAY BE DEEPER THAN YOU THINK. A FLOOD
WATCH REMAINS IN EFFECT TILL NOON SUNDAY.

OHZ014-089-230505-
ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-
1007 PM EDT SAT MAY 22 2004

STANDING WATER IS STILL COMMON IN ASHTABULA COUNTY BECAUSE OF THE
RECENT HEAVY RAINS.

THE WATER WILL SLOWLY RECEDE. HOWEVER...ADDITIONAL RAINFALL WILL ADD
TO THE FLOOD PROBLEMS. PEOPLE IN ASHTABULA COUNTY NEED TO BE AWARE OF
THE FLOOD POTENTIAL. A FLOOD WATCH REMAINS IN EFFECT TILL NOON
SUNDAY.

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:22 PM EDTSpecial Marine WarningCLE3 hr
May 22, 10:22 PM EDTSpecial Marine WarningCLE3 hr
May 22, 10:22 PM EDTSpecial Marine WarningCLE3 hr
May 22, 11:41 PM EDTSevere Thunderstorm WarningCLEGeauga49 min
May 23, 12:01 AM EDTFlash Flood WarningCLEAshtabula4 hr
May 23, 12:13 AM EDTSevere Thunderstorm WarningCLETrumbull62 min
May 23, 7:05 AM EDTSpecial Marine WarningCLE115 min
May 23, 5:50 PM EDTSpecial Marine WarningCLE115 min
May 23, 5:51 PM EDTSevere Thunderstorm WarningCLEHancock, Wood54 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.